Maine, 2007

Coastal Flood in Maine, May 16, 2007

May 16, 2007 · NWS GYX · 2 events in 2 counties and zones

High astronomical tides combined with a weak low pressure system,(1010 mb) which traveled through the Gulf of Maine on the afternoon of the 16th. Northeasterly marine winds subsided from gale force during the afternoon to less than 10 kts near the time of high tide resulting in minimal coastal flooding.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

High astronomical tides combined with a weak low pressure system,(1010 mb) which traveled through the Gulf of Maine on the afternoon of the 16th. Northeasterly marine winds subsided from gale force during the afternoon to less than 10 kts near the time of high tide resulting in minimal coastal flooding. The tide reached 12.01 feet in Portland Harbor. What was left of Surf St. in Saco, (York County) was briefly inundated resulting in 10,000.00 in damage. No damage was reported in Cumberland County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at May 16, 6:44 PM EST, 3 hours 16 minutes earlier.

Area forecast discussion, May 16, 6:44 PM EST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
744 PM EDT WED MAY 16 2007

.SYNOPSIS...
LOW PRESSURE WILL CONTINUE TO DEVELOP IN THE GULF OF MAINE
TONIGHT PRODUCING A NORTHEAST WIND FLOW. THE AREA OF LOW PRESSURE
WILL SLIDE FURTHER OFFSHORE ON THURSDAY WITH A WEAK SURFACE RIDGE
TO ESTABLISH ITSELF OVER NORTHERN SECTIONS BY LATE THURSDAY.

&&

.NEAR TERM /UNTIL 7 AM THURSDAY MORNING/...
RADAR SHOWS HEAVIEST PRECIPITATION SOUTH OF A CONCORD TO PORTLAND
LINE...WITH CONVECTION EMBEDDED IN THIS. ELSEWHERE...RAINFALL IS
RATHER LIGHT. EXPECT THE CONVECTION TO MOVE OFFSHORE OVER THE NEXT
COUPLE HOURS...WITH ELSEWHERE GRADUALLY TAPERING OFF...AS BOTH
AREAS RESPOND TO THE MOVEMENT OF A WEAK SURFACE LOW...ALONG THE
STRONG FRONTAL BOUNDARY.

WILL KEEP A MENTION OF THUNDERSTORMS SOUTH IN THE
CONVECTION. THE OTHER ISSUE WILL BE THAT COLDER AIR IS DROPPING
DOWN FROM THE NORTH...WITH BOTH NAM/GFS LOW LEVEL THICKNESS
FORECASTS SUPPORTING SNOW. HOWEVER...23Z SURFACE TEMPERATURES ARE
RUNNING WARMER THAN MODEL PROGS...SUGGESTING THESE THICKNESSES MAY
BE TOO COLD. ALSO...IT MAY BE TOO WARM ALOFT (-5 TO -10 C) FOR ICE
CRYSTAL FORMATION WHERE THE MOISTURE IS. THIS BEING SAID...NORTH
AND IN THE MOUNTAINS...WE SHOULD GET COLD ENOUGH TO AT LEAST SEE
SOME SNOW FLAKES...WITH AN INCH OR SO OF WET SNOW POSSIBLE FAR
NORTH AND OVER 1500 FEET. HOWEVER...MOST AREAS WILL REMAIN JUST
WARM ENOUGH TO STAY RAIN.

&&

.SHORT TERM /7 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
ALL MODELS ARE SHOWING SOME PARTIAL CLEARING THURSDAY AND
ACCEPTED. TEMPS TO BE COOL WITH HIGHS ONLY REACHING THE 40S TO
LOWER 50S.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
BIG DISAGREEMENT AMONG MODELS REGARDING THE TRACK OF THE STORM
MOVING UP THE COAST ON FRIDAY THROUGH THE WEEKEND. THE NAM APPEARS
TO BE TOO SLOW AND THE GFS TOO FAST. HAVE LEANED TOWARD THE ECMWF
AND MAKE VERY LITTLE CHANGE TO THE CURRENT FORECAST.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
THE THUNDERSTORM THREAT SHOULD FINALLY END IN A COUPLE HOURS...AS
THE SHOWERS WITH EMBEDDED THUNDERSTORMS MOVE OFF TO THE EAST. MVFR
LOWERING TO IFR ALONG THE COAST TONIGHT AS CIGS DROP...AND THE
LAST ROUND OF RAIN FALLS. IMPROVING CONDITIONS LATE TONIGHT AND
TOMORROW...ALTHOUGH FAIRLY LOW CONFIDENCE IN EXACT TIMING...FEEL
CONFIDENT MOST TAF SITES WILL EVENTUALLY GO VFR TOMORROW AS THE
FLOW BECOMES MORE NORTHERLY.

&&

.MARINE...
SHORT TERM...WILL MAINTAIN GALES. OBS SUPPORTING WINDS WELL ABOVE
MODEL FORECAST...AS MODELS CANNOT RESOLVE THE FRONTAL BOUNDARY THE
LOW IS RIDING ON. THIS HAS CAUSED A LARGE ERROR IN THE WNA WAVE
WATCH SEAS...SO WILL FORECAST WELL ABOVE THIS. EXPECT WINDS TO
COME DOWN...MORE IN LINE WITH MODELS LATE TONIGHT...AS WINDS
BECOME MORE NORTHERLY ON THE BACK OF THE LOW.

LONG TERM...DEPENDING ON THE TRACK OF THE COASTAL LOW...WILL NEED
AT LEAST SMALL CRAFT ADVISORY FOR FRIDAY AND SATURDAY.

&&

.HYDROLOGY...
CANCELED THE FLOOD WARNING FOR THE SWIFT RIVER. THE RIVER CRESTED
JUST BELOW FLOOD STAGE. NO ADDITIONAL FLOOD WARNINGS ARE
EXPECTED...HOWEVER DO EXPECT SMALL STREAMS TO RUN HIGH IN THE
MOUNTAINS...WITH SOME PONDING OF WATER IN SPOTS.

&&

.TIDES/COASTAL FLOODING...
NORTHEAST WINDS ARE RUNNING MUCH STRONGER THAN THE GFS MODEL
FORECAST...THUS EXPECT ITS STORM SURGE GUIDANCE OF NIL IS WAY OUT
TO LUNCH. ALSO...AT 700 PM PORTLAND EXPERIENCED A .7 FOOT SURGE
NEAR LOW TIDE.

WITH WINDS CONTINUING AT 25 TO 35 KTS THROUGH MIDNIGHT...EXPECT
AROUND A FOOT STORM SURGE AT THE TIME OF HIGH TIDE. THIS WOULD PUT
PORTLAND AROUND 12.7 FEET.

UPDATED THE COASTAL FLOOD WARNING...ALTHOUGH THE FORECAST HIGH
TIDE REMAINS THE SAME...DID HIGHLIGHT THE WORST OF THE FLOODING
WILL BE SOUTH AND WEST OF PORTLAND. SEAS WILL ALSO CAUSE SOME
ADDITIONAL BEACH EROSION.

LOOKING AHEAD...DEPENDING ON THE ACTUAL TRACK OF THE COASTAL LOW THERE
COULD BE AN ONSHORE COMPONENT WHICH COULD PUSH THE ALREADY
ASTRONOMICAL TIDE TO FLOODING LEVELS ON SATURDAY.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...COASTAL FLOOD WARNING UNTIL 1 AM EDT THURSDAY FOR MEZ023>028.
NH...COASTAL FLOOD WARNING UNTIL 1 AM EDT THURSDAY FOR NHZ014.
MARINE...GALE WARNING UNTIL 8 AM EDT THURSDAY FOR ANZ150.

&&

SYNOPSIS...BERMAN/MARINE
NEAR TERM...APFFEL
SHORT TERM...MARINE
LONG TERM...BERMAN
AVIATION...APFFEL
MARINE...APFFEL
HYDROLOGY...APFFEL
TIDES/COASTAL FLOODING...APFFEL
Hazardous weather outlook, May 16, 2:54 PM EST, 7 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
354 PM EDT WED MAY 16 2007

MEZ007>009-012>014-018>022-NHZ001>010-013-172000-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-
354 PM EDT WED MAY 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

RIVER FLOOD WARNING FOR THE SWIFT RIVER AT ROXBURY NH THROUGH 2 AM THURSDAY.
FLOOD ADVISORY IN EFFECT FOR THE MOUNTAINS THROUGH 915 PM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN APPROACHING COASTAL SYSTEM COULD BRING 1 TO 2 INCHES OF RAIN FRIDAY
AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ023>028-NHZ014-172000-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
COASTAL ROCKINGHAM-
354 PM EDT WED MAY 16 2007

...COASTAL FLOOD WARNING IN EFFECT FROM 9 PM THIS EVENING TO 1 AM
EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND
SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN APPROACHING COASTAL SYSTEM COULD COMBINE WITH ASTRONOMICAL HIGH
TIDES TO PRODUCE BEACH EROSION AND COASTAL FLOODING AGAIN LATE
FRIDAY
AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ150-172000-
STONINGTON ME TO MERRIMACK RIVER MA OUT TO 25 NM-
354 PM EDT WED MAY 16 2007

...GALE WARNING IN EFFECT UNTIL 8 AM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL WATERS FROM
STONINGTON ME TO THE MERRIMACK RIVER MA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

A POTENTIAL COASTAL STORM MAY PRODUCE STRONG WINDS LATE FRIDAY
NIGHT AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 coastal flood. Local standard time, as filed.

Coastal Flood, Coastal York

When
May 16, 10:00 PM EST to 11:00 PM EST
Where
Coastal York forecast zone
Property damage
$10,000
Reported by
Official NWS Observations
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

An astronomically high tide combined with an area of weak low pressure to produce coastal flooding in York County. Surf St. in Saco was briefly inundated resulting in 10,000.00 woth of damage.

Coastal Flood, Coastal Cumberland

When
May 16, 10:00 PM EST to 11:00 PM EST
Where
Coastal Cumberland forecast zone
Reported by
Official NWS Observations
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

An astronomically high tide combined with an area of weak low pressure to produce minor coastal flooding in Cumberland County. No damage was reported.

What these are

Coastal Flood
Flooding of coastal land by the sea, from storm surge, onshore wind or high tides.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2007Every state in 2007This day in weather historyWarnings in Maine, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 32894, 32895.